Keep track of daily bowel movements and notify your doctor right away if cramping, gas, loose stools, diarrhea or constipation occurs.
Diarrhea. Some anticancer drugs affect normal cells in the gastrointestinal tract (GI) by causing diarrhea. If diarrhea occurs, your doctor may prescribe antidiarrheal drugs, antibiotics, intravenous fluids or changes in diet. Drinking water may also help. Avoid caffeinated beverages (coffee, tea and certain soft drinks), alcohol and milk.
Constipation. If you're usually prone to constipation, certain drugs may intensify this problem. Older people and those with low-fiber diets may be at higher risk of becoming constipated. Your doctor may recommend laxatives, intravenous fluids or changes in diet. Drinking warm or hot fluids, especially in the morning, may help.
Nausea and Vomiting
Cancer treatment can irritate the GI tract as well as stimulate an area of the brain that affects the GI tract. People often associate nausea and vomiting with chemotherapy, but many anticancer drugs don't always cause these effects.
The frequency and severity of nausea and vomiting vary among patients. Sometimes, symptoms subside as you adjust to treatment. Your doctor can prescribe anti-nausea drugs (antiemetics) to prevent or minimize this nausea and vomiting. Some patients find that acupuncture and therapeutic massage can help manage or relieve nausea and vomiting, too.